Couldn't find what you looking for?

TRY OUR SEARCH!

Hello all, I've been on metformin for six months now and I'm not really feeling well. At first I had the common symptoms of stomach ache, diarrhea and nausea but I got over that in a couple of weeks. However, now I feel really fatigued. I've simply run out of energy. I was reading on this forum that there is a relationship between metformin and vitamin B12. Postings are indicating that metformin can cause a B12 deficiency. I'm wondering if that is my problem. Does anyone have information on this and how I can correct the problem. Any information would be greatly appreciated. Thanks.

Loading...

Metformin has been demonstrated to cause a vitamin B12 deficiency. This is particularly true of older individuals and people who take high doses and/or long-term therapy. This is not to be taken lightly as a lack of B12 can bring about permanent damage to nervous system.

 

Metformin has a number of possibile ways it can affect B12. It's possible that it may affect absorption of B12 either through changes in intestinal mobility, excess bacterial growth or changes in B12 and intrinsic factor complex. If you have PCOs and are over weight, your risk of a vitamin B12 deficiency is significantly higher than women without PCOs who are diabetic. PCOs women who are over weight take higher doses of metformin to decrease insulin resistance which puts them at greater risk of B12 deficiency.

 

B12 is a coenzyme that is needed to make red blood cells and DNA. It is extremely important to neurological function. B12 deficiency symptoms include anemia, infertility, nerve damage, chronic fatigue, memory loss, dementia and confusion. There is a way around a B12 deficiency and that is to get B12 shots. Quite often, diabetes managers (nurses) will require that you get a B12 shot at least yearly if you are taking metformin.

Your loss of energy and feeling tired all the time may be a B12 deficiency brought about by taking metformin. Talk with your doctor and see if you can get a B12 shot. I think it will make all the difference in the world.

Reply

Loading...